Australia. The Adverse Drug Reactions Advisory Committee (ADRAC) in Australia has received 42 reports of hepatic reactions, including 21 of hepatitis, associated with minocycline; in most cases minocycline was the sole suspected drug. In 28 cases minocycline was being used to treat acne and 15 of the 42 patients were less than 21 years old. Of the 42 cases, 25 had recovered by the time of reporting, most within 12 weeks of stopping minocycline; none of the patients died or required liver transplantation. The Committee notes that five cases were suggestive of an autoimmune reaction, with antinuclear antibodies and, in one case, features of lupus erythematosus. Prescribers are advised that hepatitis in a patient receiving long-term minocycline may be indistinguishable from auto-immune hepatitis; however, discontinuation of minocycline usually results in complete recovery.
Reports in WHO-file: Liver and biliary system disorders 600
Adverse Drug Reactions Advisory Committee (ADRAC). Hepatic reactions with minocycline.
Australian Adverse Drug Reactions Bulletin 22: 11, Jun 2003.